During the 2 hour IV infusion, extravasation may happen, how to manage the patient?
28 Jul 2012
In my experience as an ICU nurse, always contact the prescribing physician and let them deal with the problem. It is beyond your scope of practice. You are a nurse, not your problem, but the docs. I would stop the infusion at once until you hear from the doc. You might also ask for standing orders be available for situations like the one you described.
Peace from an old nurse,
28 Jul 2012
Hi ychikhan - Interesting question but wondering what type of facility is being used for the remicade infusion that appropriate intervention isn't known? I was getting them in the hospital but then switched to another rheumatologist who did them in his office. I received those treatments for about 6 years. Before each treatment I was told to let the administering nurse know if I was experiencing pain, stinging... feeling hot or sick and any other feelings of heaviness (at the site) to let them know immediately. I was also given benedryl before starting to avoid a reaction at the site. Mine always took 4 hours... 2 hours was too fast and more likely to cause other problems like feeling sick, for instance...
The following information is broad-based and your specific situation (institution) should have their own measures in place. But practically speaking (and clinically) here are some observations to note. Again, this is for INFORMATION ONLY AND NOT MEANT TO BE REPLACED FOR YOUR INSTITUTIONS PRACTICES OR METHODS FOR RUNNING INFUSIONS OR OTHER I.V. THERAPY:
The following steps are typically involved in managing extravasation:
Stop infusion immediately. Put on sterile gloves.
Replace infusion lead with a disposable syringe. While doing this, do not exert pressure on the extravasation area.
Slowly aspirate back blood back from the arm, preferably with as much of the infusion solution as possible.
Remove the original cannula or other IV access carefully from the arm (removal of the original cannula is not advised by all healthcare institutions, as access to the original cannula by surgeons can be used to help clean extravasated tissue).
Elevate arm and rest in elevated position. If there are blisters on the arm, aspirate content of blisters with a new thin needle.
If, for the extravasated medication, substance-specific measures apply, carry them out (e.g. topical cooling, DMSO, hyaluronidase or dexrazoxane may be appropriate)
Recent clinical trials have shown that Totect (USA) or Savene (Europe) (dexrazoxane for extravasation) is effective in preventing the progression of anthracycline extravasation into progressive tissue necrosis. In two open-label, single arm, phase II multicenter clinical trials, necrosis was prevented in 98% of the patients. Dexrazoxane for extravasation is the only registered antidote for extravasation of anthracyclines (daunorubicin, doxorubicin, epirubicin, idarubicin, etc.).
Pain management and other measures
Pain management and local supportive care is important, as it can help to minimize the additional risk of infection and superinfection.
Prevention of extravasation in hospitals:
Only qualified, chemotherapy-certified nurses who have been trained in venipuncture and administration of medications with vesicant and irritant potential should be allowed to administer vesicants.
Choose a large, intact vein with good blood flow for the venipuncture and placement of the cannula. Do not choose inadvertently "dislodgeable" veins (e.g. dorsum of hand or vicinity of joints) if an alternative vein is available.
The digits, hands, and wrists should be avoided as intravenous sites for vesicant administration because of the close network of tendons and nerves that would be destroyed if an extravasation occurred.
Place the smallest gauge and shortest length catheter to accommodate the infusion.
Monitor the venipuncture site closely for evidence of infiltration and instructing patients to report any pain, discomfort, or tightness at the site.
The IV infusion should be freely flowing. The arm with the infusion should not begin to swell (edema) "get red" (erythema), "get hot" (local temperature increase), and the patient should not notice any irritation or pain on the arm. If this occurs, extravasation management should be initiated.
The infusion should consist of a suitable carrier solution with an appropriately diluted medicinal/chemotherapy drug inside.
After the IV infusion has finished, flush the cannula with the appropriate fluid.
Finally, depending on clinical circumstances central line access may be most appropriate for patients who require repeated administrations of vesicants and irritants.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... im on remicade and was think about taking anabolic steroids and was wondering what the risks are
1 answer • 2 Mar 2010
I have been on Remicade for over 6 years with good results. I have RA, UC, and Crohns. I recieve an infusion every 4 weeks. Lately I have developed ...
1 answer • 14 Jul 2011
I have had crohns for 13 years and just recently have been experiencing another bad flare-up. My doctor initially put me on Entocort, but now that my ...
1 answer • 24 Apr 2012
... Remicade was really helping i need help getting back on please help me
3 answers • 23 Jul 2014